Missouri, 2008

Heat in Missouri, August 2, 2008

August 2, 2008 · NWS PAH · 10 events in 10 counties and zones

Heat indices peaked near 105 degrees during the afternoon over most of southeast Missouri. Actual air temperatures reached the mid 90's.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heat indices peaked near 105 degrees during the afternoon over most of southeast Missouri. Actual air temperatures reached the mid 90's. A large and strong upper level high was building east from the Plains into the Mississippi Valley, contributing to the heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 2, 10:48 AM CST, 12 minutes earlier.

Area forecast discussion, Aug 2, 10:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1148 AM CDT SAT AUG 2 2008

.UPDATE...
UPDATED FOR HEAT ADVISORY.

&&

.DISCUSSION...

DRIER AIR IS TAKING A LITTLE BIT LONGER TO FILTER INTO THE AREA
LATE THIS MORNING. DEWPOINTS AT 16Z (1100 AM) WERE STILL IN THE
MID TO UPPER 70S ACROSS SOUTHEAST MISSOURI AND WEST KENTUCKY. DID
SEE A FEW DEGREE DROP IN DEWPOINTS ACROSS PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA...SO THE DRY AIR IS COMING...JUST
NOT QUICK ENOUGH IN OUR SOUTHERN HALF TO KEEP HEAT INDEX VALUES
BELOW 105 DEGREES. THEREFORE...WENT AND ISSUED A HEAT ADVISORY FOR
MOST OF SOUTHEAST MISSOURI...THE FAR SOUTHERN TIP OF ILLINOIS AND
A GOOD PORTION OF WEST KENTUCKY. THERE MAY BE LOCATIONS THAT MAY
FALL SHY OF THE ADVISORY CRITERIA...BUT IT WILL BE CLOSE ENOUGH.
THE HIGHEST HEAT INDEX VALUES SHOULD BE CONFINED TO OUR SOUTHERN
BORDER...NEAR ARKANSAS AND TENNESSEE. TEMPERATURES WERE ALSO
RISING FAIRLY QUICKLY...WITH READINGS IN SOUTHEAST MISSOURI AND
WEST KENTUCKY SOME 5 TO 10 DEGREES HIGHER THIS HOUR THAN YESTERDAY
AT THIS HOUR. STILL THINK CURRENT HIGH TEMPERATURE FORECAST SHOULD
HOLD THOUGH. HAD TO RAISE SKY COVER TO PARTLY SUNNY GIVEN THE
EXTENSIVE CU FIELD THAT HAS DEVELOPED. FRONT IS ANALZYED TO BE
JUST TO OUR SOUTH...SO HOPEFULLY CHANCES FOR CONVECTION WILL STAY
OUT OF OUR AREA. HOWEVER...WE ARE EXTREMELY UNSTABLE OVER PORTIONS
OF SOUTHEAST MISSOURI AND WEST KENTUCKY...BUT WE SHOULD BECOME
MORE AND MORE CAPPED AS WE HEAD TOWARD THE AFTERNOON. WILL
CONTINUE TO KEEP A CLOSE WATCH.

&&

.PREV DISCUSSION... /ISSUED 159 AM CDT SAT AUG 2 2008/

DISCUSSION...
ISOLD CONVECTION DEPARTING ERN FA WITH FRONT. SHOULD HAVE DRIER
AIR COMING INTO FA ON ITS BACKSIDE...WHICH SHOULD INHIBIT
CONVECTIVE CHANCES NEXT 48-72 HOURS.

DOMINANT WEATHER FEATURE THROUGH EARLY NEXT WEEK IS BROAD CENTRAL
U.S. HIGH/RIDGING. THIS WILL KEEP US HOT/DRY THRU THEN...AFTER
WHICH A FRONT DROPPING DOWN FROM THE NORTH BEGINS TO BEAT INTO THE
UPPER HEIGHTS AND RELAX THEM A BIT. BY TUE NIGHT/WED...THE FRONT
IS SKIRTING ACROSS THE LOWER-MID OH RIVER VALLEY AND OUR NEXT CHC
PCPN HAS RETURNED TO THE FORECAST. THIS WAS ALL FAIRLY REPRESENTED
IN THE INHERITED PACKAGE AND SO NO CHANGES BEYOND DAY 4 WERE
NECESSARY.

MOS BLEND W/COLLAB PIC WORKS FINE FOR NEAR TERM TEMPS. SLIGHTLY
DRIER TDS WILL KEEP HEAT INDICES JUST SHY OF ADVISORY CRITERIA TIL
PERHAPS TUE...WHEN A LITTLE MORE HUMIDITY RETURNS TO THE FORECAST.

AVIATION...
PATCHY FOG WILL RESTRICT VISIBILITIES TO MVFR EARLY THIS MORNING...
BUT SHOULD BURN OFF WITHIN A FEW HOURS AFTER SUNRISE. VFR CONDITIONS
ARE EXPECTED THROUGH THE REST OF THE FORECAST PERIOD WITH ONLY A FEW
CUMULUS POSSIBLE DURING THE AFTERNOON. NORTHERLY WINDS WILL AVERAGE
LESS THAN 10 KNOTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-FULTON-GRAVES-HICKMAN-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-TODD-TRIGG.

MO...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-
     STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR ALEXANDER-MASSAC-
     PULASKI.

IN...NONE.

&&

UPDATE...CW
PREV DISCUSSION...DH
AVIATION...RJP
Hazardous weather outlook, Aug 2, 10:31 AM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1131 AM CDT SAT AUG 2 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1131 AM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES WILL APPROACH 105 DEGREES IN PORTIONS OF
SOUTHEAST MISSOURI...WEST KENTUCKY AND FAR SOUTHERN
ILLINOIS...ROUGHLY FROM JACKSON MISSOURI TO BURNA AND CLIFTY
KENTUCKY. THE HIGHEST HEAT INDEX VALUES WILL OCCUR IN LOCATIONS
NEAR THE ARKANSAS AND TENNESSEE BORDERS. ACROSS THE REST OF THE
AREA...HEAT INDEX VALUES WILL BE IN THE UPPER 90S TO LOWER 100S.

A FLOOD WARNING IS IN EFFECT ON THE MISSISSIPPI RIVER AT CAPE
GIRARDEAU AND THEBES FOR MINOR FLOODING. REFER TO THE LATEST FLOOD
STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MINOR FLOODING WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER.
REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILS.

THE HEAT INDEX WILL RISE INTO THE LOWER 100S EACH DAY DURING THE
WEEK...AND MAY EXCEED ADVISORY LEVELS OF 105 ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 8:17 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
917 AM CDT SAT AUG 2 2008

ILZ084>094-KYZ001>022-MOZ076-086-087-100-107>112-114-021630-
JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-
TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-
DAVIESS-MCLEAN-MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF...CARBONDALE...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...
PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...
SIKESTON...CHARLESTON...NEW MADRID
917 AM CDT SAT AUG 2 2008

...HEAT INDEX VALUES 100 TO 105 DEGREES TODAY...

THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL PUSH HEAT
INDEX VALUES TO ABOVE THE CENTURY MARK TODAY GENERALLY SOUTH OF A
LINE FROM MURPHYSBORO ILLINOIS TO OWENSBORO KENTUCKY.

HEAT INDICES THIS HIGH CAN CREATE A SITUATION IN WHICH HEAT
ILLNESSES ARE POSSIBLE...ESPECIALLY FOR THE ELDERLY. DRINK PLENTY OF
FLUIDS...STAY IN AN AIR-CONDITIONED ENVIRONMENT AS MUCH AS POSSIBLE...STAY
OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heat. Local standard time, as filed.

Heat, Bollinger

When
August 2, 11:00 AM CST to 5:00 PM CST
Where
Bollinger forecast zone
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Heat, Butler

When
August 2, 11:00 AM CST to 5:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Heat, Cape Girardeau

When
August 2, 11:00 AM CST to 5:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Heat, Carter

When
August 2, 11:00 AM CST to 5:00 PM CST
Where
Carter forecast zone
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Heat, Mississippi

When
August 2, 11:00 AM CST to 5:00 PM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Heat, New Madrid

When
August 2, 11:00 AM CST to 5:00 PM CST
Where
New Madrid forecast zone
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Heat, Ripley

When
August 2, 11:00 AM CST to 5:00 PM CST
Where
Ripley forecast zone
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Heat, Scott

When
August 2, 11:00 AM CST to 5:00 PM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Heat, Stoddard

When
August 2, 11:00 AM CST to 5:00 PM CST
Where
Stoddard forecast zone
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Heat, Wayne

When
August 2, 11:00 AM CST to 5:00 PM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124306, 124307, 124308, 124309, 124310, 124311, 124313, 124314, 124315, 124316.